Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS Topeka, KS

April 11, 2002Dickinson County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 11, 2002, 5:03 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 11, 2002, 5:03 PM CDT (22:03 UTC)
Expired
Apr 11, 2002, 5:30 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Dickinson County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 5:05 PM CDTHail 0.75Herington, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 112203
SVRTOP
KSC041-127-112230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT THU APR 11 2002

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS
  WESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 530 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF HOPE...OR ABOUT 22 MILES
  SOUTHEAST OF ABILENE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  HERINGTON
  LATIMER
  WHITE CITY
  WILSEY

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

THIS IS A DANGEROUS STORM AND MAY PRODUCE DAMAGING WIND IN EXCESS OF
60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND
STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:41 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 11, 2:41 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT THU APR 11 2002

THUNDERSTORMS THIS EVENING THE MAIN CONCERN...

CONVECTION LOOKS TO BE STARTING TO FIRE ALONG THE APPROACHING COLD
FRONT.  THIS SHOULD MOVE EAST AND SWEEP OUT OF THE CWA BY MIDNIGHT
AS THE COLD FRONT MOVES ACROSS.  DRY WEATHER FRIDAY BEFORE NEXT
EPISODE STARTS OVER WESTERN COUNTIES FRIDAY NIGHT AND ALL CWA
SATURDAY ENDING IN THE EAST SATURDAY NIGHT.  MORE CONVECTION
EXPECTED NEXT WEEK AS SHORT WAVES COME THROUGH THE UPPER FLOW.

FOLLOWED A BLEND OF CURRENT FORECAST WITH LATEST GUIDANCE CONSENSUS
AND COORDINATION WITH SURROUNDING OFFICES REGARDING TEMPERATURES.

.TOP...NONE

34

In the hours before

Special weather statement, Apr 11, 3:25 PM CDT, 1 hour 38 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-120200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT THU APR 11 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR AREAS SOUTH OF INTERSTATE
70 AND WEST OF INTERSTATE 35 UNTIL 800 PM...

STORM SPOTTER AND EMERGENCY MANAGEMENT IN THE WATCH AREA SHOULD BE
ACTIVELY MONITORING THE WEATHER THROUGH THE EARLY EVENING HOURS.

GULF MOISTURE HAS RETURNED TO THE AREA. A COLD FRONT WILL MOVE
ACROSS EASTERN KANSAS TONIGHT AND SHOULD HELP TO SET OFF
THUNDERSTORMS. SOME STORM MAY BECOME SEVERE THIS EVENING WITH THE
MAIN THREAT BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE
SEVERE THREAT SHOULD DIMINISH DURING THE LATE EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.
Special weather statement, Apr 11, 4:10 PM CDT, 53 minutes before
KSZ034>038-054-120100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT THU APR 11 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM
WATCH NUMBER 84...

  OTTAWA

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH NUMBER 84...

  MINNEAPOLIS

SEVERE THUNDERSTORM WATCH #84 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  GEARY                 WABAUNSEE             DICKINSON
  MORRIS                LYON

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH NUMBER 84...

  EMPORIA               ABILENE               JUNCTION CITY

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 5:00 PM CDTSevere Thunderstorm WarningTOPBrown30 min
Apr 11, 5:22 PM CDTSevere Thunderstorm WarningTOPRiley23 min
Apr 11, 6:36 PM CDTSevere Thunderstorm WarningTOPWabaunsee39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.